Nebraska, 2014

Flooding in Nebraska, June 17 to 30, 2014

June 17 to 30, 2014 · NWS OAX · 4 events in 4 counties and zones

Several episodes of heavy rain caused a prolonged flood event along the Missouri River, mainly downstream of Omaha.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Several episodes of heavy rain caused a prolonged flood event along the Missouri River, mainly downstream of Omaha.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 16, 10:52 PM CST, 4 hours 5 minutes earlier.

Area forecast discussion, Jun 16, 10:52 PM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1152 PM CDT MON JUN 16 2014

.SHORT TERM...(TONIGHT THROUGH THURSDAY)
ISSUED AT 411 PM CDT MON JUN 16 2014

ELEMENTS NECESSARY FOR SVR STORM DEVELOPMENT COMING TOGETHER LATE
THIS AFTN AND EVENING. AN OPEN GULF THE LAST 24HR HAS ALLOWED STRONG
MOISTURE TRANSPORT INTO THE CNTRL PLAINS. MESO ANALYSIS INDICATING
SFC DEW PTS IN THE LOW 70S HAVE PUSHED IN THE CWA ALONG WITH PWS
VALUES APPROACHING 1.75". WITH STRONG BNDRY LYR THETA-E ADV
UNDERWAY...INSTABILITY PARAMETERS HAVE INCREASED SIGNIFICANTLY WITH
SBCAPES PUSHING 5500J/KG...LI -14. ALONG WITH FAVORABLE EFF-SRH IN
PLACE...TORNADIC SUPERCELL DEVELOPMENT IS QUITE
LIKELY...ESPECIALLY OVER THE NRN CWA WHERE BEST 0-1KM SRH...LOW
LFC/LCL WILL BE FOCUSED. TWD LATE EVENING HRRR IS SHOWING STORMS
EVOLVING INTO AN MCS AS IT MOVES INTO NW IA.

TUES AND WED HEFTY MOISTURE WILL STILL BE IN PLACE TO PHASE WITH
MUCH WARMER AIRMASS ADVECTING IN ALLOWING FOR QUITE MUGGY
CONDITIONS. NAM AND GFS STILL PROG HEAT INDICES APPROACHING/AROUND
100 DEG BOTH DAYS.

WED NIGHT...NEXT ROUND OF TSTM ACTIVITY EXPECTED TO FORM ON NOSE
OF LLVL JET/BNDRY LYR THETA-E CONVG. HVY RA LOOKS PROBABLE GIVEN
FAVORABLE PCPN EFFICIENCY/KI VALUES 40/PWS CLOSE TO 2". ACTIVITY
THEN PROGGED TO GRADUALLY TAPER OFF ON THURSDAY.

.LONG TERM...(THURSDAY NIGHT THROUGH MONDAY)
ISSUED AT 330 AM CDT MON JUN 16 2014

AFOREMENTIONED WAVE MOVES INTO THE REGION WEDNESDAY NIGHT THEN
ACROSS THE AREA ON THURSDAY. THIS SHOULD BRING IN ANOTHER GOOD
CHANCE OF STORMS WITH 40-60 PERCENT CHANCE...WHICH PUSHES THROUGH
THE AREA ON THURSDAY AND EAST/OUT OF THE REGION THURSDAY NIGHT.
ANOTHER WAVE MATERIALIZES ON THE GFS BY FRIDAY AND MOVES THROUGH
THE AREA FRIDAY NIGHT ALTHOUGH THE ECMWF IS GENERALLY DRY...SO
CONFIDENCE THAT FAR OUT IS TYPICALLY LOW. WILL OPT FOR A DRY
FORECAST SATURDAY...BUT MODELS DO HINT AT ANOTHER WEAK FRONT IN
THE AREA.

&&

.AVIATION...(06Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1148 PM CDT MON JUN 16 2014

VFR CONDITIONS ARE EXPECTED THROUGH THE TAF CYCLE. ONGOING STORMS
SHOULD REMAIN NORTH OF KOFK. CLOUDS SHOULD DECREASE THROUGH THE
NIGHT...WITH LIGHT SOUTH WINDS AT KOFK AND 10-15KT WINDS AT
KOMA/KLNK OVERNIGHT. WINDS WILL INCREASE AT ALL SITES TO AROUND
15-18KT GUSTING TO AROUND 25-30KT IN THE AFTERNOON...DECREASING
AGAIN DIURNALLY TO AROUND 10-15KT AFTER 01Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...DEE
LONG TERM...DEWALD
AVIATION...MAYES
Hazardous weather outlook, Jun 16, 9:13 PM CST, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1013 PM CDT MON JUN 16 2014

IAZ043-055-056-NEZ015>018-030>034-042>045-170900-
MONONA-HARRISON-SHELBY-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-
MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-
1013 PM CDT MON JUN 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 4 AM CDT THIS MORNING.

AMPLE ENVIRONMENTAL MOISTURE ALONG WITH AN UNSTABLE ENVIRONMENT
WILL ALLOW FOR STRONG TO SEVERE THUNDERSTORMS INTO THE EARLY
MORNING HOURS. VERY LARGE HAIL AND DAMAGING WINDS ARE THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATER IN THE WEEK...FROM
WEDNESDAY NIGHT THROUGH FRIDAY AS A COUPLE OF WEATHER DISTURBANCES
MOVE ONTO THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IAZ069-079-080-090-091-NEZ050>053-065>068-078-088>093-170900-
POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-BUTLER-SAUNDERS-
DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-
JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1013 PM CDT MON JUN 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

STRONG THUNDERSTORMS WILL BE POSSIBLE DURING THE OVERNIGHT HOURS.
A FEW STORMS MAY APPROACH SEVERE LIMITS AND BE ACCOMPANIED BY
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATER IN THE WEEK...FROM
WEDNESDAY NIGHT THROUGH FRIDAY AS A COUPLE OF WEATHER DISTURBANCES
MOVE ONTO THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NEZ011-012-170900-
KNOX-CEDAR-
1013 PM CDT MON JUN 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

STRONG THUNDERSTORMS WILL BE POSSIBLE DURING THE OVERNIGHT HOURS.
A FEW STORMS MAY APPROACH SEVERE LIMITS AND BE ACCOMPANIED BY
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATER IN THE WEEK...FROM
WEDNESDAY NIGHT THROUGH FRIDAY AS A COUPLE OF WEATHER DISTURBANCES
MOVE ONTO THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jun 16, 9:57 PM CST, 5 hours before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1057 PM CDT MON JUN 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             WINNEBAGO               42.24N 96.47W
06/16/2014  E0.88 INCH       THURSTON           NE   TRAINED SPOTTER

            LATE REPORT.

&&

LANDSVORK
Special weather statement, Jun 16, 10:11 PM CST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1111 PM CDT MON JUN 16 2014

IAZ043-170500-
MONONA IA-
1111 PM CDT MON JUN 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR MONONA AND NORTHEASTERN BURT
COUNTIES UNTIL 1200 AM CDT...

AT 1111 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
SMITHLAND TO NEAR DECATUR...AND MOVING EAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ONAWA...WHITING...DECATUR...UTE...MOORHEAD...MAPLETON...BLENCOE...
SOLDIER...CASTANA...TURIN...RODNEY...LEWIS AND CLARK STATE PARK AND
KENNEBEC.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
TUESDAY MORNING FOR NORTHEAST NEBRASKA.

LAT...LON 4190 9568 4193 9614 4198 9614 4198 9619
      4201 9619 4201 9622 4199 9623 4201 9625
      4203 9622 4204 9623 4222 9611 4221 9567
      4191 9568
TIME...MOT...LOC 0411Z 271DEG 51KT 4232 9599 4201 9620

BOUSTEAD
Special weather statement, Jun 16, 10:19 PM CST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1119 PM CDT MON JUN 16 2014

NEZ011-012-016>018-170500-
CEDAR NE-ANTELOPE NE-WAYNE NE-PIERCE NE-KNOX NE-
1119 PM CDT MON JUN 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAYNE...SOUTHEASTERN
KNOX...NORTHEASTERN ANTELOPE...CEDAR AND NORTHERN PIERCE COUNTIES
UNTIL 1200 AM CDT...

AT 1119 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
PLAINVIEW TO NEAR CONCORD...AND MOVING EAST AT 40 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HARTINGTON...CREIGHTON...RANDOLPH...OSMOND...WAUSA...COLERIDGE...
LAUREL...PLEASANT VALLEY...BELDEN...MAGNET...MCLEAN...SHOLES...CAMP
ASSURANCE AND THE HIGHWAY 81 AND 20 JUNCTION.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
TUESDAY MORNING FOR NORTHEAST NEBRASKA.

LAT...LON 4268 9702 4228 9702 4235 9766 4247 9792
      4273 9721
TIME...MOT...LOC 0419Z 256DEG 35KT 4246 9773 4232 9705

BOUSTEAD
Local storm report, Jun 16, 10:47 PM CST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1147 PM CDT MON JUN 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     HAIL             MADISON                 41.83N 97.46W
06/16/2014  E0.75 INCH       MADISON            NE   LAW ENFORCEMENT

0316 PM     HAIL             1 ESE MADISON           41.82N 97.44W
06/16/2014  M1.00 INCH       MADISON            NE   TRAINED SPOTTER

0340 PM     TORNADO          8 S NORFOLK             41.92N 97.42W
06/16/2014                   MADISON            NE   STORM CHASER

            TORNADO WAS ON THE GROUND 338 PM TO 340 PM NEAR THE
            JUNCTION OF HIGHWAY 81 AND 833 ROAD. THEN LIFTED.

0343 PM     TORNADO          2 SW STANTON            41.93N 97.25W
06/16/2014                   STANTON            NE   LAW ENFORCEMENT

0401 PM     TORNADO          STANTON                 41.95N 97.22W
06/16/2014                   STANTON            NE   TRAINED SPOTTER

            HOME DESTROYED

0406 PM     TORNADO          5 NNW STANTON           41.04N 97.21W
06/16/2014                   SEWARD             NE   STORM CHASER

            HOME DESTROYED APPROXIMATELY 5 TO 6 MILES NORTH NORTHWEST
            OF STANTON. STORM CHASER ALSO REPORTED TORNADO MOVING
            ACROSS HIGHWAY 275 EAST OF NORFOLK. LOCATION CORRECTED.

0416 PM     TORNADO          4 W WISNER              41.99N 96.99W
06/16/2014                   CUMING             NE   TRAINED SPOTTER

0444 PM     TORNADO          5 W PENDER              42.11N 96.81W
06/16/2014                   THURSTON           NE   TRAINED SPOTTER

0446 PM     TORNADO          5 E BEEMER              41.93N 96.71W
06/16/2014                   CUMING             NE   TRAINED SPOTTER

0530 PM     HAIL             WINNEBAGO               42.24N 96.47W
06/16/2014  E0.88 INCH       THURSTON           NE   TRAINED SPOTTER

            LATE REPORT.

0818 PM     HAIL             OSMOND                  42.36N 97.60W
06/16/2014  E1.00 INCH       PIERCE             NE   TRAINED SPOTTER

            PEA TO QUARTER SIZE HAIL LASTED A FEW MINUTES.

0830 PM     HAIL             HARTINGTON              42.62N 97.26W
06/16/2014  E1.00 INCH       CEDAR              NE   TRAINED SPOTTER

0910 PM     HAIL             LAUREL                  42.43N 97.09W
06/16/2014  E1.00 INCH       CEDAR              NE   TRAINED SPOTTER

0929 PM     HAIL             ELGIN                   41.98N 98.08W
06/16/2014  E0.88 INCH       ANTELOPE           NE   CO-OP OBSERVER

0934 PM     HAIL             4 NW PETERSBURG         41.90N 98.13W
06/16/2014  E1.75 INCH       BOONE              NE   PUBLIC

            HAIL COVERNING THE GROUND. RANGING FROM QUARTER TO GOLF
            BALL SIZE.

&&

LANDSVORK
Special weather statement, Jun 16, 11:02 PM CST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1202 AM CDT TUE JUN 17 2014

IAZ055-056-170545-
SHELBY IA-HARRISON IA-
1202 AM CDT TUE JUN 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR SHELBY AND EASTERN HARRISON
COUNTIES UNTIL 1245 AM CDT...

AT 1202 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MANNING TO 9 MILES
NORTHEAST OF LOGAN...AND MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HARLAN...ELK HORN...SHELBY...EARLING...IRWIN...PERSIA...DEFIANCE...
DUNLAP...PANAMA...PORTSMOUTH...WESTPHALIA...TENNANT...KIRKMAN...
NISHNA BEND RECREATION AREA...ELK HORN CREEK RECREATION AREA...
PRAIRIE ROSE STATE PARK...MANTENO RECREATION AREA AND SCHABEN PARK.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
TUESDAY MORNING FOR NORTHEAST NEBRASKA.

LAT...LON 4151 9562 4186 9568 4186 9510 4160 9509
      4160 9504 4151 9504
TIME...MOT...LOC 0502Z 305DEG 37KT 4192 9515 4175 9566

BOUSTEAD
Special weather statement, Jun 16, 11:36 PM CST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1236 AM CDT TUE JUN 17 2014

NEZ012-170600-
CEDAR NE-
1236 AM CDT TUE JUN 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CEDAR COUNTY UNTIL
100 AM CDT...

AT 1236 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR VERMILLION...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BROOKY BOTTOM.

LAT...LON 4276 9702 4271 9702 4271 9709 4275 9711
      4277 9711 4277 9705
TIME...MOT...LOC 0536Z 243DEG 24KT 4277 9701

MAYES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Nemaha

When
June 17, 2:57 AM CST to June 30, 11:59 PM CST
Where
Nemaha County, 2.76 mi N of Peru to 1.86 mi E of Peru
Cause
Heavy Rain
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
40.520, -95.726

Several episodes of heavy rain caused prolonged flooding along the Missouri River. At Brownville the river reached around 38.5 feet during the early morning hours of June 25th, flood stage is 33 feet. The flooding impacted a few roads and cabins near the river and also flooded farmland. This flooding continued into July.

Flood, Otoe

When
June 18, 12:45 PM CST to June 29, 8:22 PM CST
Where
Otoe County, 8.26 mi NNW of Nebraska City Arpt to 1.97 mi NNE of Nebraska City Arpt
Cause
Heavy Rain
Property damage
$15,000
Reported by
Official NWS Observations
Coordinates
40.786, -95.909

Several episodes of heavy rain caused prolonged flooding along the Missouri River near Nebraska City. The river crested at around 21.85 feet midday on June 23rd, flood stage in Nebraska City is 18 feet. After briefly falling below flood stage on the 27th, the river reached a second crest a little over flood stage on June 28th and 29th. The flooding impacted a few roads, farm fields and cabins near the river.

Flood, Cass

When
June 18, 3:52 PM CST to June 25, 3:45 PM CST
Where
Cass County, 2.14 mi N of Plattsmouth to 3 mi NE of Plattsmouth
Cause
Heavy Rain
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
41.051, -95.897

Several episodes of heavy rain caused the Missouri River to flood for an extended period downstream of it's confluence with the Platte River. At Plattsmouth the river crested around 30 feet during the morning of June 22, flood stage is 26 feet. The flooding impacted a few local roads and farmland near the river.

Flood, Richardson

When
June 18, 11:15 PM CST to June 30, 2:15 PM CST
Where
Richardson County, 4.12 mi N of Barada to 3.11 mi NNE of Barada
Cause
Heavy Rain
Property damage
$15,000
Reported by
Official NWS Observations
Coordinates
40.279, -95.595

Several episodes of heavy rain produced a prolonged flood event along the Missouri River. The river near Rulo crested around 21.75 feet during the evening of June 25th, flood stage at Rulo is 17 feet. The flooding impacted several cabins, roads and farmland near the river.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522330, 522329, 522328, 522331.